Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 68, NWS Morristown, TN

May 13, 2005Hawkins County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 13, 2005, 5:20 PM EDT for Hawkins County, Tennessee. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2005, 5:20 PM EDT (21:20 UTC)
Expired
May 13, 2005, 6:00 PM EDT
In force
40 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Hawkins County, TN

The radar

The Knoxville radar (KMRX), 58 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.3 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 132120
SVRMRX
TNC073-132200-
/O.NEW.KMRX.SV.W.0068.050513T2120Z-050513T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
520 PM EDT FRI MAY 13 2005

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAWKINS COUNTY IN EAST TENNESSEE

* UNTIL 600 PM EDT

* AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SURGOINSVILLE...OR ABOUT 6 MILES EAST OF ROGERSVILLE...AND MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SURGOINSVILLE BY 525 PM EDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3644 8304 3630 8290 3649 8258 3666 8276

$$

DH
1 follow-up statement
000 
WWUS54 KMRX 132138
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
538 PM EDT FRI MAY 13 2005

TNC073-132200-
/O.CON.KMRX.SV.W.0068.000000T0000Z-050513T2200Z/
HAWKINS TN-
538 PM EDT FRI MAY 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM EDT FOR
EASTERN HAWKINS COUNTY...

AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SURGOINSVILLE...OR ABOUT 12 MILES NORTHEAST OF
ROGERSVILLE...MOVING NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHURCH HILL AND OKOLONA BY 550 PM EDT
  MOUNT CARMEL BY 600 PM EDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3644 8304 3630 8290 3649 8258 3666 8276

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:45 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 13, 3:45 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
345 PM EDT FRI MAY 13 2005

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...TEMPERATURES HAVE
CLIMBED VERY CLOSE TO YESTERDAYS VALUES...RESULTING IN DECENT
INSTABILITY AGAIN TODAY.  MOST CONVECTION SO FAR HAS DEVELOPED IN
THE CENTRAL/NRN MTNS...NE PLATEAU AND HIGHER TERRAIN OF SWRN VA.
MOVEMENT HAS BEEN N TO NE AT 10 TO 15 MPH WITH AN ISOLATED REPORT OF
HAIL UP TO ONE HALF INCH DIAMETER.  THIS CONVECTIVE ACTIVITY MAY
DECREASE WITH LOSS OF DAYTIME HEAT...BUT FOR CONTINUITY KEPT IN
SLIGHT CHANCE POPS AFTER MIDNIGHT.  NEXT SHIFT MAY CONSIDER ADDING
PATCHY AREAS OF FOG...ESPECIALLY IN AREAS THAT ANY SIGNIFICANT
RAINFALL ACCUMULATES TONIGHT.  MIN TEMPS CLOSE TO PERSISTENCE
EXPECTED.

OTHERWISE...KEPT SIMILAR TIMING ON SATURDAY AND SATURDAY NIGHT WITH
THE APPROACHING UPPER LEVEL TROUGH AND COLD FRONT...NUDGING POPS UP
TO 70 PERCENT FOR SAT EVENING.  ALSO...EXTENDED LOW POPS JUST INTO
SUNDAY MORNING DUE TO SLOWER FROPA NOW ADVERTISED BY BOTH THE GFS
AND NAM.  NOT SURE ABOUT THREAT OF SEVERE STORMS AS UPPER LEVEL
SUPPORT AND JET DYNAMICS SEEM A BIT FAR TO OUR NW.  CERTAINLY MORE
COVERAGE OF SHOWERS AND STORMS...WITH SOME STRONG STORMS POSSIBLE.
PARTIAL CLEARING SUNDAY AFTERNOON AND EVENING...ALTHOUGH CLOUDINESS
MAY LINGER JUST A BIT ACROSS THE NRN MOST AREAS.

.LONG TERM...(MONDAY THROUGH FRIDAY)...UPR TROF TRAVERSES THE GREAT
LAKES AND AMPLIFIES AS IT MOVES INTO THE NERN STATES. EARLY IN THE
PERIOD DRY NWLY FLO PREVAILS WITH SFC RIDGE IN PLACE ACROSS THE ERN
U.S. WILL NEED TO USE SLGT CHC POPS FOR SHRA/TSRA TUE NITE INTO WED
FOR MOST OF THE FA WITH EMPHASIS ON SW VA/NE TN WHERE WEAK IMPULSES
DROP SE ON THE BACK SIDE OF UPR TROF WITH WARM FRONT PROGRESSING NE
THROUGH THE LWR MS VLY TOWARD THE TN VLY. USED LOW TO MEDIUM CHC
POPS FOR WED NIGHT THROUGH THU NIGHT AS S/W TROF DIVES SE THRU THE
GREAT LAKES INTO THE MIDDLE ATLANTIC STATES WITH SFC WAVE AND CD FNT
BUILDING ACROSS THE FA DURING THIS PERIOD. FRONT SHIFTS SE TO THE
GULF AND ATLANTIC COASTAL PLAIN LEAVING MUCH OF THE FA DRY ON
FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             64  84  60  78 /  20  60  60  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  63  81  58  73 /  20  60  70  20
OAK RIDGE, TN                       63  81  58  73 /  20  60  70  20
TRI CITIES AIRPORT, TN              58  81  56  70 /  30  60  70  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

TG
Hazardous weather outlook, May 13, 5:50 AM EDT, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
550 AM EDT FRI MAY 13 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-131100-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
550 AM EDT (450 AM CDT) FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

HIGH PRESSURE WILL DOMINATE THE REGION TODAY AND TONIGHT. THIS WILL
SOLAR HEATING TO FIRE UP A FEW THUNDERSTORMS, ESPECIALLY ALONG
RIDGES AND IN THE MOUNTAINS. SOME WILL LINGER INTO THE NIGHT.
MOVEMENT OF THE STORMS WILL BE PRETTY SLOW, AND SO SOME BRIEF HEAVY
RAIN MAY OCCUR WITH STORMS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

ON SATURDAY A SHARP TROUGH WILL BRING A COLD FRONT TOWARD THE
TENNESSEE VALLEY AND SOUTHERN APPALACHIANS. STRONG THUNDERSTORMS
ARE POSSIBLE ALONG AND IN ADVANCE OF THE COLD FRONT. MOST OF THE
ACTIVITY WILL BE LATE IN THE DAY DURING THE TIME OF MAXIMUM HEATING
SO THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE COLD FRONT
WILL MOVE EAST OF THE APPALACHIAN MOUNTAINS EARLY SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY AND SATURDAY NIGHT.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

BB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 2:03 PM EDTSevere Thunderstorm WarningMRXSevier27 min
May 13, 2:28 PM EDTSevere Thunderstorm WarningMRXSevier19 min
May 13, 5:59 PM EDTSevere Thunderstorm WarningMRXHawkins, Sullivan61 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.